Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 15, 2018, 4:01 PM CDT for 10 counties in Kansas. It took effect at Mar 16, 2018, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2018, 4:01 PM CDT (21:01 UTC)
- In effect from
- Mar 16, 2018, 10:00 AM CDT
- Expired
- Mar 16, 2018, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 36 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2505 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
222 WWUS83 KTOP 152101 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 401 PM CDT Thu Mar 15 2018 KSZ034>038-054>056-058-059-161700- /O.NEW.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/ /O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 401 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from 10 AM to 8 PM CDT Friday. A Red Flag Warning remains in effect until 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected to occur this afternoon and again late Friday morning into Friday afternoon. * HUMIDITY...Will remain in the 20 to 25 percent range across the area this afternoon, and will fall into the 20 to 25 percent range across the area Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ020>024-026-039-040-160100- /O.CON.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas- 401 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 026, 039, AND 040... * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected to occur this afternoon. * HUMIDITY...Will remain in the 20 to 25 percent range across the area this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Cohen
5 follow-up statements
017 WWUS83 KTOP 160102 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 802 PM CDT Thu Mar 15 2018 KSZ034>038-054>056-058-059-160915- /O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ /O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 802 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 20 to 30 mph are expected Friday morning through Friday afternoon. * HUMIDITY...will fall into the 20 to 25 percent range across the area Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ020>024-026-039-040-160215- /O.EXP.KTOP.FW.W.0007.000000T0000Z-180316T0100Z/ Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Shawnee-Douglas- 802 PM CDT Thu Mar 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 026, 039, AND 040... The relative humidity will continue to rise through the night. Winds will occasionally be gusty Tonight from the southeast. There remains a very high fire danger Tonight due to gusty winds and dry fuels. $$
952 WWUS83 KTOP 160907 AAA RFWTOP URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Topeka KS 407 AM CDT Fri Mar 16 2018 KSZ034>038-054>056-058-059-162100- /O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 407 AM CDT Fri Mar 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 25 to 35 mph are expected Friday morning through Friday afternoon. Winds will shift from southeast this morning to the southwest this afternoon. Winds will also become northwest after 7pm tonight. * HUMIDITY...will fall into the 20 to 25 percent range across thearea Friday afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
375 WWUS83 KTOP 161246 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 746 AM CDT Fri Mar 16 2018 KSZ034>038-054>056-058-059-170100- /O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 746 AM CDT Fri Mar 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 020, 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...Wind gusts of 25 to 35 mph are expected this morning through this afternoon. Winds will shift from southeast this morning to the southwest this afternoon. Winds will also become northwest after 7pm tonight. * HUMIDITY...Relative humidity values will fall into the 20 to 25 percent range across the area this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
066 WWUS83 KTOP 161346 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 846 AM CDT Fri Mar 16 2018 KSZ034>038-054>056-058-059-170100- /O.CON.KTOP.FW.W.0008.180316T1500Z-180317T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 846 AM CDT Fri Mar 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... * AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 054, 055, 056, 058, and 059. * WIND...Wind gusts of 25 to 35 mph are expected this morning through this afternoon. Winds will shift from southeast this morning to the southwest this afternoon. Winds will also become northwest after 7pm tonight. * HUMIDITY...Relative humidity values will fall into the 20 to 25 percent range across the area this afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
261 WWUS83 KTOP 170048 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 748 PM CDT Fri Mar 16 2018 KSZ034>038-054>056-058-059-170200- /O.EXP.KTOP.FW.W.0008.000000T0000Z-180317T0100Z/ Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin- Coffey-Anderson- 748 PM CDT Fri Mar 16 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, AND 059... Wind speeds will steadily weaken as southwest to west winds become northwest by midnight. Humidity levels will slowly rise as well. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 15, 3:55 PM CDT, 6 minutes earlier.
Area forecast discussion, Mar 15, 3:55 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Topeka KS 355 PM CDT Thu Mar 15 2018 .SHORT TERM...(This evening through Friday) Issued at 309 PM CDT Thu Mar 15 2018 Red Flag Warnings are in effect through early this evening and again tomorrow (Friday) as addressed in the Fire Weather section below. Strong surface cyclogenesis continues over the central High Plains. The interaction of the broader, strengthening cyclonic flow within an eastward/southeastward-arching baroclinic zone is inducing a zone of frontogenesis over the far northern forecast area -- toward the Nebraska border. This zone serves as the northern bound for the deepest boundary layer within which gusty winds and low relative humidity are creating extreme fire danger. While the boundary layer undergoes slight decoupling tonight and surface winds correspondingly back, an influx of poorly modified Gulf moisture will occur -- aided by a nocturnally strengthening low-level jet within the cyclone's warm sector. While more appreciable boundary-layer moistening is presently confined to central Texas vicinity and points southward, the substantial poleward low-level mass flux above the surface should foster elevated moisture transport into the region. This moisture will eventually be manifest at the surface via shear-driven and then diurnally enhanced mixing late tonight into Friday within a narrow corridor arching eastward/southeastward from a surface cyclone migrating eastward across northern Kansas. Larger-scale downslope flow within the southern semicircle of the cyclone will encourage the eastward and eventual northeastward spread of the diurnally- enhanced deep boundary layer into portions of northeast Kansas Friday afternoon. Sufficiently strong low/mid-level flow overlapping with the boundary layer will result in extreme fire danger across Friday's Red Flag Warning area. As the periphery of steep low-level lapse rates intersects the corridor of modest return moisture, sufficient buoyancy will exist for some potential for diurnal storm development, especially as height falls preceding a migratory mid/upper-level low overspread the buoyancy. Despite marginal buoyancy, sufficient deep shear and low-level hodograph curvature may conditional foster sustained, organized, rotating convection. However, present indications are that storm motions may quickly displace convection toward the cool/stable side of the return-moisture corridor upon development, restricting the residence time of its ingestion of surface-based effective inflow. As a result, the risk for strong to perhaps severe storms is non-zero, but is highly conditional, and will be confined to areas generally north of the Red Flag Warning area. .LONG TERM...(Friday night through Thursday) Issued at 309 PM CDT Thu Mar 15 2018 An influx of continental air behind the departing cyclone will result in little in the way of impactful weather through much of the weekend. A surface cyclone accompanying a midlevel speed maximum is forecast to move across parts of Oklahoma and Kansas late Sunday into Monday. Surface-based buoyancy associated with Gulf moisture return should remain south of the region, though showers and perhaps a few thunderstorms may affect the area. Strong storms are not expected. An influx of cooler air behind the latter cyclone may support some potential for light snow Monday night into Tuesday as another disturbance crosses the region, before drier conditions become established later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1240 PM CDT Thu Mar 15 2018 VFR conditions are expected through this afternoon and into tonight. A stratus deck will become established by later tonight, though ceilings should remain in the VFR category through much of the overnight hours. However, by early Friday morning, ceilings are expected to lower to the MVFR category across the TAF sites with scattered showers and isolated thunderstorms developing and persisting into the day. Confidence in thunderstorms affecting any given TAF site is too limited for inclusion in the TAFs at this time. Gusty southerly winds are expected into this evening, before diminishing in speed and gradually shifting to the east- southeast through Friday morning. During the day on Friday, east- southeast winds are expected to become gusty once again, and will gradually shift to more southerly during the day. Also, marginal low-level wind shear conditions will be possible tonight. && .FIRE WEATHER... Issued at 309 PM CDT Thu Mar 15 2018 A Red Flag Warning remains in effect until 8 PM this evening along and south of a line from Concordia to Holton, and a Red Flag Warning will be in effect from 10 AM to 8 PM Friday along and south of a line from Minneapolis to Ottawa. In both cases, strong winds will combine with relative humidity around 20-25 percent across the Red Flag Warning areas. These factors combined with the presence of very dry fuels warrant the Red Flag Warnings. Of note, a wind shift from the south to west and then northwest is expected from Friday afternoon to Friday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT this evening for KSZ020>024-026- 034>040-054>056-058-059. Red Flag Warning from 10 AM to 8 PM CDT Friday for KSZ034>038- 054>056-058-059. && SHORT TERM...Cohen LONG TERM...Cohen AVIATION...Cohen FIRE WEATHER...Cohen
Hazardous weather outlook, Mar 15, 3:59 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 359 PM CDT Thu Mar 15 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-162100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 359 PM CDT Thu Mar 15 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A Red Flag Warning remains in effect until 8 PM this evening along and south of a line from Concordia to Holton, where extreme fire danger is expected.. A chance for thunderstorms will exist across much of the region tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Red Flag Warning will be in effect from 10 AM to 8 PM Friday along and south of a line from Minneapolis to Ottawa, where extreme fire danger is expected. North of this line, there will be a small chance for a few strong thunderstorms and perhaps an isolated severe thunderstorm from late Friday morning into Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:42 AM CDT | Red Flag Warning | TOP | Anderson, Clay, Cloud, Coffey, Dickinson, Douglas and 12 more | 17 hr |
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.